Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 16, NWS Corpus Christi, TX

July 22, 2004Duval County, Texas

NWS Corpus Christi, TX issued this tornado warning at Jul 22, 2004, 6:16 PM CDT for Duval County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 6:16 PM CDT (23:16 UTC)
Expired
Jul 22, 2004, 7:00 PM CDT
In force
44 min
Issued by
NWS Corpus Christi, TX
Area
Counties, with a storm outline in the text

County Duval County, TX

The radar

The Corpus Christi radar (KCRP), 94 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2733 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KCRP 222316
TORCRP
TXC131-230000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
615 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* TORNADO WARNING FOR...
  DUVAL COUNTY IN TEXAS

* UNTIL 700 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
TORNADO BENAVIDES...OR ABOUT 3 MILES SOUTHWEST OF BENAVIDES...  
MOVING NORTH AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BENAVIDES AROUND 620 PM CDT...
  5 MILES SOUTHWEST OF ROSITA AROUND 700 PM CDT...

THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY STRUCTURE. STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CORPUS CHRISTI.

LAT...LON 2746 9850 2747 9828 2794 9829 2788 9869

$$

94/MJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this tornado warning went out at Jul 22, 3:05 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 22, 3:05 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
305 PM CDT THU JUL 22 2004

.SHORT-TERM (TONIGHT THROUGH FRIDAY NIGHT)...DIURNAL CONVECTION
FIRING UP AGAIN TODAY ALONG AND AHEAD OF THE SEA-BREEZE FRONT.
EXPECT THIS ACTIVITY TO MOVE NORTH AND WEST INTO THE RIO GRANDE
PLAINS LATER THIS AFTERNOON.  DO NOT EXPECT ANYTHING SEVERE BUT WITH
THE DRY AIR IN THE MID-LEVELS...CANNOT RULE OUT AN ISOLATED STRONG
STORM.  UPPER-LEVEL LOW CONTINUES WEST-NORTHWEST TRACK INTO THE BIG
BEND COUNTRY.  SHOULD SEE THE CONVECTION WANE AS THE DAYTIME HEATING
DIMINISHES THIS EVENING...BUT COULD STILL SEE A FEW LINGERING TSRA.
MAY NEED A PRE-PERIOD ON THE AFTERNOON ZONES TO ACCOUNT FOR ONGOING
CONVECTION THAT WILL NOT BE COVERED BY THE EVENING PERIOD.  NOT
EXPECTING MUCH IN THE WAY OF FOG TONIGHT...ALTHOUGH COULD SEE
LOCATIONS ALONG THE HIGHWAY 77 CORRIDOR EXPERIENCE PATCHY FOG FOR A
BRIEF TIME.  TOMORROW...SHOULD SEE SCATTERED TSRA OVER THE
NORTHEASTERN AREAS...AND ADJACENT COASTAL WATERS...DURING THE
MORNING HOURS.  THIS SHOULD GIVE WAY TO SCATTERED ACTIVITY ALONG THE
SEA-BREEZE DURING THE AFTERNOON.  MODELS ARE SHOWING H25 WINDS
BECOMING INCREASINGLY DIFFLUENT OVER THE NEXT 12-24 HOURS AS THE
UPPER-LOW MOVES WEST.  THIS COMBINED WITH MODEST MOISTURE AND
SEA-BREEZE WILL ALLOW TSRA TO DEVELOP.  AGAIN...THIS SHOULD DIMINISH
DURING THE EVENING HOURS TOMORROW.  SCEC CONTINUES FOR THE SOUTHERN
BAYS THIS EVENING...BUT WILL LIKELY BE DROPPED WITH THE 1030PM
PACKAGE. MAY NEED TO PUT SCEC OUT FOR THE GULF WATERS FOR THE
OVERNIGHT PERIOD FOR WINDS 15 TO 20 KNOTS.

&&

.LONG-TERM (SATURDAY THROUGH THURSDAY)...EXTENDED PORTION OF THE
FORECAST REMAINS A CHALLENGE AS MODELS STILL DIFFER ON HANDLING OF
THE FRONTAL BOUNDARY SUNDAY THROUGH TUESDAY.  GFS HAS BEEN
FLIP-FLOPPING ON ITS SOLUTION...BEING MORE AGGRESSIVE WITH THE FRONT
WHILE CANADIAN AND NOGAPS PRETTY MUCH KEEP IT NORTH OF THE AREA.
GENERALLY EXPECT THE FRONT TO STAY TO THE NORTH...ALTHOUGH WE COULD
GET SOME LIGHT NORTH WINDS IN THE MORNING OVER THE NORTHEASTERN
COUNTIES.  AVAILABLE MODELS SHOWING ATMOSPHERIC HUMIDITY HAVE BEEN
PERSISTENT/SOMEWHAT CONSISTENT IN BRINGING HIGHER MOISTURE VALUES
INTO THE AREA BY TUESDAY MORNING...WITH GFS HAVING 2 INCH PWATS OVER
THE AREA BY THEN.  AGAIN...MOISTURE MAY BE A BIT OVERDONE BY THE GFS
BRINGING THE BOUNDARY DOWN SO FAR TO THE SOUTH...HOWEVER GIVEN THE
THE OFTEN DRIER DGEXU HAS BEEN SHOWING THIS BETTER MOISTURE OVER THE
AREA AND THE EXPECTED WIND FIELDS ARE LIGHT IN A COL AREA
ALOFT...WITH GO WITH CHANCE POPS MONDAY...TUESDAY AND WEDNESDAY OVER
THE EAST AND SLIGHT CHANCE OVER THE WEST.  UPPER HIGH TRYING TO
BUILD BACK ON THURSDAY AND MOISTURE IS A BIT MORE LACKING...AND
WINDS BEGINNING TO PICK UP A BIT.  AS A RESULT...WILL JUST GO WITH
SLIGHT CHANCE POPS OVER THE EAST ON THURSDAY.  AS FAR AS
TEMPERATURES ARE CONCERNED...WILL KEEP MAX TEMPS ABOVE CLIMATOLOGY
SATURDAY AND SUNDAY...BUT KEEP THEM NEAR TO BELOW CLIMO MONDAY
THROUGH WEDNESDAY WITH THE INCREASE IN CLOUD COVER AND THE CHANCE
FOR PRECIPITATION.  WILL GO WITH NEAR CLIMATOLOGY WITH MIN
TEMPERATURES FOR MOST PERIODS.  WINDS WILL NOT BE TOO STRONG UNTIL
THE END OF THE FORECAST PERIOD AS THE THERMAL LOW REDEVELOPS OVER
THE LEE OF THE ROCKIES.

&&

.PRELIMINARY POINT TEMPS/POPS...

CORPUS CHRISTI 76  93 75  96 74 / 10 20 05 05 05
VICTORIA       74  93 74  97 73 / 20 30 05 10 10
LAREDO         78 101 79 103 79 / 20 30 10 05 05
ALICE          75  97 74  99 73 / 10 20 05 05 05
ROCKPORT       79  91 78  93 79 / 20 30 05 10 10
COTULLA        75  98 75 100 75 / 20 20 10 05 05

&&

.CRP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

94/MJ...SHORT-TERM
86/GW...LONG-TERM
Hazardous weather outlook, Jul 22, 5:05 AM CDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
505 AM CDT THU JUL 22 2004

GMZ230-235-250-255-270-275-TXZ229>234-239>247-230000-
ARANSAS-BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-BEE-CALHOUN-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK-MCMULLEN-NUECES-
REFUGIO-SAN PATRICIO-VICTORIA-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-WEBB-
505 AM CDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW WILL GENERATE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH TONIGHT. SOME OF THE STORMS
WILL PRODUCE LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS. THE STORMS
WILL BE MOST PROMINENT ACROSS THE NORTHERN COASTAL BEND AND RIO
GRANDE VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL APPROACH 110 DEGREES OVER INLAND PORTIONS OF THE
AREA BETWEEN FRIDAY AND SUNDAY.  OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BB/MB

In the hours before

Special weather statement, Jul 22, 2:05 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
205 PM CDT THU JUL 22 2004

TXZ233-221945-
GOLIAD-
205 PM CDT THU JUL 22 2004

...A STRONG THUNDERSTORM WILL CONTINUE ACROSS WESTERN GOLIAD COUNTY
THROUGH 245 PM CDT...

AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL GOLIAD COUNTY...ABOUT 8 MILES
NORTHWEST OF BERCLAIR...MOVING NORTH AT 15 MPH. THIS THUNDERSTORM
WILL AFFECT CHARCO.

THIS STRONG THUNDERSTORM IS CAPABLE OF PRODUCING SMALL HAIL...WINDS
GUSTING UP TO 45 MPH...FREQUENT LIGHTNING...AND RAINFALL RATES
BETWEEN ONE AND TWO INCHES AN HOUR.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

94/MJ
Special weather statement, Jul 22, 2:10 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
210 PM CDT THU JUL 22 2004

TXZ241-222000-
JIM WELLS-
210 PM CDT THU JUL 22 2004

...A STRONG THUNDERSTORM WILL CONTINUE ACROSS NORTHERN JIM WELLS
COUNTY THROUGH 300 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF ALICE...MOVING NORTHWEST AT 15
MPH.  THIS STRONG THUNDERSTORM WILL AFFECT MIDWAY.

THIS STRONG THUNDERSTORM IS CAPABLE OF PRODUCING DIME SIZE
HAIL...WINDS GUSTING TO 45 MPH...FREQUENT LIGHTNING AND VERY HEAVY
RAIN.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

94/MJ
Special weather statement, Jul 22, 2:24 PM CDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
224 PM CDT THU JUL 22 2004

TXZ232-222015-
BEE-
224 PM CDT THU JUL 22 2004

...A STRONG THUNDERSTORM WILL CONTINUE ACROSS NORTHERN AND WESTERN
BEE COUNTY THROUGH 315 PM CDT...

AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST-SOUTHWEST OF BEEVILLE...MOVING
NORTH AT 15 MPH. THIS THUNDERSTORM WILL AFFECT NORMANNA AND PETTUS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING SMALL HAIL...WINDS GUSTING
UP TO 40 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

94/MJ
Special weather statement, Jul 22, 5:14 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
514 PM CDT THU JUL 22 2004

TXZ239-240-222315-
DUVAL-WEBB-
514 PM CDT THU JUL 22 2004

...A STRONG THUNDERSTORM WILL CONTINUE ACROSS DUVAL AND WEBB COUNTIES
THROUGH 615 PM CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS SCATTERED ACROSS DUVAL AND WEBB
COUNTIES.  THESE THUNDERSTORMS WILL AFFECT THE COMMUNITIES OF
LAREDO...BENAVIDES...FREER...LOS ANGELES...AND AGUILARES.

THESE STRONG THUNDERSTORMS ARE CAPABLE OF PRODUCING SMALL
HAIL...WINDS GUSTING TO 40 TO 50 MPH...FREQUENT LIGHTNING AND HEAVY
RAIN.  RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THE
STRONGER STORMS.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

94/MJ
Special weather statement, Jul 22, 6:09 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
609 PM CDT THU JUL 22 2004

TXZ229-239-230015-
LA SALLE-WEBB-
609 PM CDT THU JUL 22 2004

...AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE ACROSS LA SALLE AND
WEBB COUNTIES THROUGH 715 PM CDT...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS EXTENDING FROM NEAR LAREDO...TO
ENCINAL...TO NEAR COTULLA...MOVING NORTH AT 15 MPH.

THIS AREA OF STRONG THUNDERSTORMS HAS HAD A HISTORY OF PRODUCING
SMALL HAIL...WINDS GUSTING UP TO 50 MPH...FREQUENT LIGHTNING AND
VERY HEAVY RAIN WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES AN
HOUR. RESIDENTS SHOULD TAKE COVER AS THESE STORMS APPROACH.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

94/MJ

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:10 PM CDTSevere Thunderstorm WarningCRPBee35 min
Jul 22, 5:35 PM CDTSevere Thunderstorm WarningCRPWebb30 min
Jul 22, 6:20 PM CDTSevere Thunderstorm WarningCRPLa Salle55 min
Jul 22, 6:30 PM CDTSevere Thunderstorm WarningCRPWebb45 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.